Tuesday, January 19, 2016

If you take Nexium...

Donnie has a theory that once you start seeing a doctor for one problem, it is all down hill from there. One problem becomes two, two become three...

I am not sure that I agree with this theory of progression, but I am not surprised that medicines -- chemicals we were not born with -- can have some unhappy side effects.

Recently, I was diagnosed with Barrett's Esophagus, a pre-cancer of the esophagus. Nexium, which controls GERD (apparently, half of my friends suffer from this; my own situation is that the GERD is a result of my 37-year-old hiatal hernia) and usually does a pretty good, at least for me, has some side effects, about which my doctor did not warn me, so I found out in an unpleasant way.

A few months ago, I had to have a root canal redone. The endodontist is unsure whether some of the root that had been resorbed would grow back up. Time will tell.

Then, during a routine cleaning and x-ray, the dentist discovered an empty space deep in another tooth and sent me back to the endodontist. He was puzzled. It was resorption. He told me he had no explanation for it, but he could state positively that treatment would be painful since I am allergic to painkiller.

Potential pain turned out to the least of my problems. (I say that with the treatment still pending...) I do not believe that there is "no discernible reason" for problems, so I did some research. It turns out that bone resorption (a good example is teeth) can be a side effect of Nexium.

Now, I am putting much calcium into my body to replace the calcium constantly being stolen by Nexium. Since I cannot give up the Nexium without risking cancer, then lots of milk and calcium pills are on my daily schedule.

Thought I would share in case any followers are also taking Nexium. Ask your doctor about possible resorption -- and good luck.

1 comment:

  1. I take omeprozole for GERD,yes we all have it! I never heard of bone loss but I will watch it....I drink 2 cups of milk a day


Search This Blog